Alabama, 2012

Hail and Damaging Wind in Alabama, March 29 to 30, 2012

March 29 to 30, 2012 · NWS BMX · 2 events in 2 counties and zones

An upper level disturbance moved out of Texas and began to make its way into the Mississippi Valley region on March 29. Showers and thunderstorms developed out ahead of the front produced one isolated report of penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level disturbance moved out of Texas and began to make its way into the Mississippi Valley region on March 29. Showers and thunderstorms developed out ahead of the front produced one isolated report of penny sized hail. As the upper level disturbance moved closer to the area on March 30, several more bouts of rain occurred across central Alabama. Due to abnormally high temperatures, there was enough instability to produce an isolated occurrence of strong winds of around 50 mph that caused damage to a building in the Montgomery area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 29, 11:50 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 29, 11:50 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT THU MAR 29 2012

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...EARLY MORNING FOG AND LOW CLOUDS HAVE BURNED OFF
ACROSS THE SOUTHERN PORTIONS OF THE AREA. AN EXTENSIVE AREA OF
HIGH CLOUDS COVERS THE NORTHERN HALF OF ALABAMA. PRECIPITABLE
WATER VALUES ARE STILL RELATIVELY LOW WITH VALUES JUST BELOW ONE
INCH. THE AIR MASS IS SOMEWHAT UNSTABLE WITH SURFACE BASED LIFTED
INDICES AND CAPE...-2 TO -3 CELSIUS AND 1000-2000 J/KG
RESPECTIVELY. WITH NO TRIGGER MECHANISM IN PLACE AND WEAK SURFACE
RIDGE OVER THE AREA...PROSPECTS FOR CONVECTIVE DEVELOPMENT LOOK
SLIM. BETTER PROSPECTS FOR RAIN DOES EXIST WEST OF ALABAMA AND ANY
STORMS THAT DEVELOP COULD MOVE INTO WEST ALABAMA LATER THIS
AFTERNOON GIVEN WESTERLY STEERING LEVEL WINDS. SLIGHTLY HIGHER
RAIN CHANCES WILL CONTINUE WEST OF I-65 FOR THIS AFTERNOON.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

CLOUD COVERAGE CONTINUES TO INCREASE OVER CENTRAL ALABAMA AS LOW
LEVEL MOISTURE DOES THE SAME.  THAT SAID...WEAK SHOWER COVERAGE
SHOULD BE LIMITED...BUT I WOULDN'T BE SURPRISED TO SEE AT LEAST KTCL
HAVE TO HAVE AN AMEND FOR A PASSING SHOWER THIS AFTERNOON.  EITHER
WAY...VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON.

ANY PRECIPITATION ACTIVITY THAT DOES DEVELOP THIS AFTERNOON WILL
LIKELY WANE AS THE SUN GOES DOWN THIS EVENING...AND SO SHOULD LOW
CLOUD COVER FOR THE EVENING...BUT MORE CLOUDS AND MORE RAIN WILL
MOVE IN AFTER MIDNIGHT TONIGHT.  REDUCTION TO MVFR BY 09-10Z...AND
THEN IFR AND AT LEAST LIGHT RAIN BY 12-14Z WILL LIKELY BE THE CASE
FOR ALL SITES.  SOME CBS MIGHT BE NEEDED...BUT WITH THE SCATTERED
NATURE OF THE CONVECTION...WILL HOLD TO JUST RAIN FOR NOW.

WINDS WILL BE LIGHT OUT OF THE SOUTH THROUGH THIS TAF CYCLE.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 29, 11:15 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT THU MAR 29 2012

ALZ011>015-017>050-301715-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1215 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS ALL OF
CENTRAL ALABAMA. THE HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL.

THE STORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL
PUSH ACROSS CENTRAL ALABAMA BY LATE TUESDAY. WE ARE IN THE HEART OF
SEVERE WEATHER SEASON...SO PAY SPECIAL ATTENTION TO ADDITIONAL
DETAILS AS WE APPROACH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY EARLY NEXT WEEK.

The radar

The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Walker

When
March 29, 2:14 PM CST
Where
Walker County, 1.77 mi E of Pocahontas
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.870, -87.439

Thunderstorm Wind, Montgomery

When
March 30, 12:25 PM CST
Where
Montgomery County, 0.9 mi NW of Chisholm
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.410, -86.260

Minor damage occurred to the roof of the Crump Commuinity Center. A section of metal roofing was removed, causing damage to the interior ceilings. One window was also broken, as well as minor tree damage that was noted in the same area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375283, 375285.